Alert archive / Alabama / Gale Watches in 2018

Gale Watch 2, NWS Mobile, AL

December 19, 2018

NWS Mobile, AL issued this gale watch at Dec 19, 2018, 4:39 AM CST. It took effect at Dec 20, 2018, 3:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 19, 2018, 4:39 AM CST (10:39 UTC)
In effect from
Dec 20, 2018, 3:00 PM CST
Expired
Dec 19, 2018, 2:53 PM CST
In force
Issued by
NWS Mobile, AL

The text

As transmitted.

361 
WHUS74 KMOB 191039
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
439 AM CST Wed Dec 19 2018

GMZ631-632-650-655-670-675-200000-
/O.NEW.KMOB.GL.A.0002.181220T2100Z-181221T1800Z/
Southern Mobile Bay-Mississippi Sound-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
439 AM CST Wed Dec 19 2018

...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
MORNING...

The National Weather Service in Mobile has issued a Gale Watch,
which is in effect from Thursday afternoon through Friday
morning. 

* WINDS...Increasing to 30 to 35 knots with gusts to 45 knots. 

* WAVES/SEAS...Building to 6 to 10 feet out to 20 nm and 10 to 17
  feet from 20 to 60 nm out. 2 to 4 feet over lower Mobile Bay 
  and the Mississippi Sound east of Pascagoula. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
2 follow-up statements
531 
WHUS74 KMOB 191603
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
1003 AM CST Wed Dec 19 2018

GMZ631-632-650-655-670-675-200015-
/O.NEW.KMOB.SC.Y.0051.181220T0000Z-181220T0900Z/
/O.CON.KMOB.GL.A.0002.181220T2100Z-181221T1800Z/
Southern Mobile Bay-Mississippi Sound-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
1003 AM CST Wed Dec 19 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 AM
CST THURSDAY...
...GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY MORNING...

The National Weather Service in Mobile has issued a Small Craft
Advisory, which is in effect from 6 PM this evening to 3 AM CST
Thursday. 

* WINDS...Increasing to around 20 knots this evening then
  subsiding late tonight. Winds increase again to 30 to 35 knots
  with gusts to 45 knots Thursday afternoon into Thursday night.

* WAVES/SEAS...Building to 6 to 10 feet out to 20 nm and 10 to 
  17 feet from 20 to 60 nm out. 2 to 4 feet over lower Mobile 
  Bay and the Mississippi Sound east of Pascagoula. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

A Small Craft Advisory means that wind speeds or frequent gusts
of 20 to 33 knots and/or seas of 7 feet or higher are expected to
produce hazardous wave conditions to small craft. Inexperienced
mariners, especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
336 
WHUS74 KMOB 192053
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
253 PM CST Wed Dec 19 2018

GMZ631-632-650-670-200500-
/O.CON.KMOB.SC.Y.0051.181220T0000Z-181220T0900Z/
/O.UPG.KMOB.GL.A.0002.181220T2100Z-181221T1800Z/
/O.NEW.KMOB.GL.W.0005.181220T2100Z-181221T1800Z/
Southern Mobile Bay-Mississippi Sound-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
253 PM CST Wed Dec 19 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 3 AM CST THURSDAY...
...GALE WARNING IN EFFECT FROM 3 PM THURSDAY TO NOON CST FRIDAY...

The National Weather Service in Mobile has issued a Gale Warning,
which is in effect from 3 PM Thursday to noon CST Friday. The
Gale Watch is no longer in effect. 

* WINDS...Increasing to around 20 knots this evening then
  subsiding late tonight. Winds increase again to 30 to 35 knots
  late Thursday afternoon into Thursday night. Gusts to storm 
  force are possible well offshore late Thursday night into early 
  Friday morning.

* WAVES/SEAS...Building to 6 to 10 feet out to 20 nm and 10 to 20 
  feet from 20 to 60 nm out. 2 to 4 feet over lower Mobile Bay and
  the Mississippi Sound east of Pascagoula. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds or frequent gusts
of 20 to 33 knots and/or seas of 7 feet or higher are expected to
produce hazardous wave conditions to small craft. Inexperienced
mariners, especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

GMZ655-675-200500-
/O.CON.KMOB.SC.Y.0051.181220T0000Z-181220T0900Z/
/O.UPG.KMOB.GL.A.0002.181220T2100Z-181221T1800Z/
/O.NEW.KMOB.GL.W.0005.181221T0000Z-181221T1800Z/
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
253 PM CST Wed Dec 19 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 3 AM CST THURSDAY...
...GALE WARNING IN EFFECT FROM 6 PM THURSDAY TO NOON CST FRIDAY...

The National Weather Service in Mobile has issued a Gale Warning,
which is in effect from 6 PM Thursday to noon CST Friday. The
Gale Watch is no longer in effect. 

* WINDS...Increasing to around 20 knots this evening then 
  subsiding late tonight. Winds increase again to 30 to 35 knots 
  with gusts to 45 knots Thursday afternoon into Thursday night. 

* WAVES/SEAS...Building to 6 to 10 feet out to 20 nm and 10 to 
  17 feet from 20 to 60 nm out. 2 to 4 feet over lower Mobile 
  Bay and the Mississippi Sound east of Pascagoula. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds or frequent gusts
of 20 to 33 knots and/or seas of 7 feet or higher are expected to
produce hazardous wave conditions to small craft. Inexperienced
mariners, especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this gale watch went out at Dec 18, 11:36 PM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Dec 18, 11:36 PM CST, 5 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1136 PM CST Tue Dec 18 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
06Z issuance...VFR conditions along with light winds are expected
tonight through Wednesday morning. A low pressure system
approaching from the west will gradually spread rain and MVFR
ceilings across the area through the afternoon. Conditions will
gradually deteriorate to IFR during the evening hours. Easterly
winds will increase to 10 to 15 knots during the afternoon and
persist through the evening hours.

/16

&&

.PREV DISCUSSION... /issued 534 PM CST Tue Dec 18 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
00Z issuance...VFR conditions and light winds are expected
through the night into Wednesday. An approaching low pressure
system will bring MVFR CIGs, east to southeast winds of 5 to 10
knots, and increasing coverage of rain from the west Wednesday
afternoon. Conditions east of the Alabama River are expected to
remain at VFR levels Wednesday afternoon with easterly winds of 5
to 10 knots.

/16

PREV DISCUSSION... /issued 348 PM CST Tue Dec 18 2018/

NEAR TERM /Now Through Wednesday/...Upper air analysis today
shows a high level southwest flow setting up over the southern
states ahead of next southern stream upper level storm system
migrating eastward out of eastern New Mexico and into west TX.
This system continues east over TX overnight. Surface high
pressure from the OH River Valley southward to the northern Gulf
becomes positioned over the Mid-Atlantic late tonight. No rain
expected tonight with overnight lows expected to modify a bit.
Still cool.

Ahead of eastward moving sharp upper level trof over TX, jet-
streak energy lifts up across LA and into the Lower MS River
Valley causing an increase in deep layer lift which advances from
west to east over the local area thru the course of the day
Wednesday. At same time, deep Gulf moisture modifies. Thus, an
increase in PoPs is advertised, highest over the western zones
coincident with best deep layer ascent and moisture. As far as
thunder, surface based instability is non-existent. However,
marginal instability aloft is noted which may support some
elevated afternoon rumbles of thunder. A look at model
probabilities of thunder though, values of 10% or less are not
enough to mention in zones. Thus, will carry showers as the
predominant mode of weather in the afternoon package for
Wednesday. Highs mostly in the mid 60s Wednesday, which is a few
degrees above climatology on average. /10

SHORT TERM /Wednesday night Through Friday night/...The highly
amplified large upper level trough just west of the Mississippi
River will extend from south central Canada to the Bay of Campeche
to start the short term. The upper trough will then shift slowly
eastward, with the axis setting up east of the Mississippi River
Thursday night. An upper closed low is expected to develop over
the Arklatex region by late Wednesday night, and then move east
over the region Thursday afternoon and Thursday night, with an
associated cold core between -22 to -27C at 500mb expected to pass
over the forecast area Thursday night. A weak surface low
associated with the upper trough is expected to develop over the
southern Mississippi River area Wednesday night, and then move
east as it deepens across the southeast states to 993mb by late
Thursday night.

Rain showers will continue to increase coverage Wednesday night,
with likely to definite categories in the forecast. Added a
slight chance of elevated thunderstorms over much of the forecast
area Wednesday night as moderate mid and upper level ascent ahead
of the upper trough could result in periods of deeper convection.
With the combination of wrap-around moisture in the wake of the
system, the presence of the cold core aloft and low level lifting
as cold front approaches from the northwest, kept scattered to
likely light rain showers across the area Thursday and Thursday
night. The upper level trough will eventually shift east of the
forecast area Friday and Friday night, with the surface low
lifting quickly northward up the Appalachian Mountains. As a
result, the light rain will come to end throughout the day Friday.
Widespread rainfall amounts with this system have increased
slightly, and are now expected to range from 0.90 to 1.2 inches
west of I-65, and from 1.1 to 1.8 inches to the east. Locally
higher amounts between 1.5 to 2.5 inches are possible, mainly east
of I-65. /22

LONG TERM /Saturday Through Tuesday/...Dry conditions will occur
over the weekend as surface high pressure settles across the
southeast conus and zonal flow aloft resumes in the wake up the
departing upper trough. There is a chance that a fast moving upper
level shortwave passing north of the forecast area Sunday night
could send a weak surface trough and cold front into the
northwest portion of the forecast area. A band of light rain
showers may still develop ahead of the front and enter into the
inland portions of southeast Mississippi and southwest Alabama
Sunday night. Therefore, maintained a 20 percent chance across
this area Sunday night for the time being. Otherwise, the dry
conditions will persist into Tuesday as a large surface high
pressure area builds across the region. /22

MARINE...Little change on this forecast with hazardous conditions
likely to bring impacts for smaller marine craft by the close of
the week. A complex and large surface low pressure system advances
slowly over the deep south Thursday, lifting up across the
Appalachians Thursday night and Friday while undergoing
intensification. This intensification process causes a tightening
pressure difference to the southwest of the low and high pressure
over east TX, favoring a strong west to northwest flow and much
higher seas going into Thursday and Friday. Gale conditions likely
to develop over the open Gulf waters and perhaps the southern
portions of Mobile Bay Thursday night into Friday with frequent
gusts exceeding 40 knots. Highest seas building upwards to around
15 feet in the 20 to 60 nautical miles out. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Dec 18, 9:20 AM CST, 19 hours 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
920 AM CST Tue Dec 18 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-191500-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
920 AM CST Tue Dec 18 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Breezy to windy conditions will set up late Thursday going into
Friday following the passage of a strong cold front. The latest
data shows the stronger winds and gusts over the coastal counties
for this time period. As a result, a wind advisory may be required
by early Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-191500-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
920 AM CST Tue Dec 18 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous conditions for small craft will be likely Thursday through
Friday as winds strengthen and seas trend much higher following the
passage of a strong cold front. Gale conditions look to become likely
over the open Gulf waters and perhaps over southern portions of
Mobile Bay Thursday night into Friday.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 10:03 AM CSTSmall Craft AdvisoryMOB24 hr
Dec 19, 2:53 PM CSTGale WarningMOB48 hr

Nearby

Gale Watches in Alabama, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.